Louisiana, 2008

Damaging Winds in Louisiana, August 24, 2008

August 24, 2008 · NWS LCH · 3 events in 3 counties and zones

On the western edge of the remnants of Tropical Storm Fay, a few thunderstorms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

On the western edge of the remnants of Tropical Storm Fay, a few thunderstorms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 24, 3:20 PM CST, 2 hours earlier.

Area forecast discussion, Aug 24, 3:20 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT SUN AUG 24 2008

.SYNOPSIS...
THE CENTER OF TROPICAL DEPRESSION FAY WAS LOCATED THIS AFTERNOON
OVER SOUTH CENTRAL MISSISSIPPI ABOUT MIDWAY BETWEEN JACKSON
MISSISSIPPI AND NEW ORLEANS LOUISIANA. THIS SYSTEM IS JUST SLOWLY
DRIFTING TO THE WEST AND WEST-SOUTHWEST NOW. RAIN BANDS FROM THIS
SYSTEM HAVE MADE IT AS FAR AS AN ALEXANDRIA TO JENNINGS LINE
TODAY...BUT ERODE AS THEY MOVE FURTHER TO THE WEST. LATEST RADAR
SHOWS ANOTHER BAND OF SOME MODERATE RAINFALL MOVING BACK INTO
AVOYELLES PARISH AND ALONG THE ATCHAFALAYA BASIN. OTHER SHOWERS
ARE DEVELOPING ACROSS NORTH CENTRAL LOUISIANA MOVING TO THE SOUTH.

&&

.DISCUSSION...
THE CENTER OF THE SURFACE LOW WITH FAY IS EXPECTED TO STALL LATER
ON TONIGHT AT THE SOUTHWEST MISSISSIPPI/SOUTHEAST LOUISIANA BORDER
NEAR MCCOMB MISSISSIPPI. ONCE AGAIN THE GFS/ECMWF SOLUTIONS SEEM
TO BE HANDLING THIS SITUATION THE BEST. WOULD EXPECT SOME WRAP
AROUND MOISTURE AND RAIN BANDS WILL CONTINUE TO SPIN INTO SECTIONS
OF THE FORECAST AREA...MAINLY EAST OF AN ALEXANDRIA TO LAFAYETTE
LINE THROUGH THE NIGHT INTO MONDAY. THE POSSIBILITY OF ANY CHANCE
FOR HEAVY RAINFALL AMOUNTS WILL BE RIGHT ALONG THE ATCHAFALAYA
BASIN...AND ALSO LATE TONIGHT AND EARLY TOMORROW MORNING ALONG THE
VERMILION BAY REGION...WHERE THE GUIDANCE HINTS AT A BAND
DEVELOPING IN COMBINATION OF THE CIRCULATION OF FAY...AND AN
ENHANCED LAND-SEA CONVERGENCE ZONE.

THE REMNANTS OF FAY WILL MOVE OFF TO THE NORTHEAST ON TUESDAY...GRADUALLY
REDUCING POPS ACROSS THE FORECAST AREA...AS AN UPPER LEVEL RIDGE
BEGINS TO BUILD INTO THE REGION.

&&

.AVIATION...
SOME SHOWERS WILL BE POSSIBLE...ESPECIALLY NEAR THE KAEX/KLFT/KARA
TAF SITES THROUGH MONDAY. MOST OF THE HEAVIER RAINS AND GUSTY
WINDS SHOULD STAY OFF TO THE EAST OF THE TAF SITES.

&&

.MARINE...
AS THE SURFACE CENTER FROM TROPICAL DEPRESSION FAY MOVES ACROSS
SOUTHERN MISSISSIPPI AND STALLS LATE TONIGHT/EARLY MONDAY MORNING
ALONG THE SOUTHEAST LOUISIANA/SOUTHWEST MISSISSIPPI BORDER...WESTERLY
WINDS WILL INCREASE OVER THE COASTAL WATERS...MAINLY EAST OF
CAMERON. GFS AND ECMWF GUIDANCE SUGGEST WIND SPEEDS AROUND 20
KNOTS SO WILL KEEP THE SMALL CRAFT ADVISORY IN EFFECT FOR THE
MARINE ZONES EAST OF CAMERON.

WINDS WILL DECREASE LATER ON MONDAY AND BECOME MORE OF AN ONSHORE
COMPONENT BY MID WEEK AS THE REMNANTS OF FAY MOVE OFF TO THE
NORTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  90  73  92  74 /  30  40  20  20  10
KBPT  73  92  72  92  74 /  30  30  20  20  10
KAEX  72  86  72  92  71 /  50  50  30  30  10
KLFT  73  86  72  90  74 /  50  50  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&

DISCUSSION/MARINE: RUA
AVIATION: JS
Hazardous weather outlook, Aug 24, 4:11 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
511 AM CDT SUN AUG 24 2008

GMZ452-455-472-475-LAZ028-029-032-033-043>045-052>055-251100-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-RAPIDES-AVOYELLES-EVANGELINE-
ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-
511 AM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA AND
SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT
WEAKENING TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE WEST
ACROSS SOUTHERN MISSISSIPPI TODAY BEFORE THE CENTER IS EXPECTED TO
STALL OVERNIGHT NEAR BATON ROUGE. WIDESPREAD RAIN WITH ISOLATED
THUNDERSTORMS CAN BE EXPECTED OVER CENTRAL AND SOUTH CENTRAL
LOUISIANA DUE TO THE WRAP AROUND MOISTURE OF THE SYSTEM. THE MAIN
CONCERN FOR THIS REGION IS HEAVY RAINFALL...WHERE STORM TOTAL
PRECIPITATION COULD AVERAGE NEAR 2 INCHES WITH ISOLATED AMOUNTS
OF 4 INCHES POSSIBLE. DUE TO DRY GROUND CONDITIONS...WIDESPREAD
FLASH FLOODING OR RIVER FLOODING IS NOT EXPECTED.

OFFSHORE...NORTHWEST WINDS WILL INCREASE TO 20 KNOTS WITH SEAS
BUILDING 5 TO 7 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT
THROUGH LATE MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE MAIN FOCUS FOR HEAVY RAIN WILL SHIFT SOUTHWARD ACROSS ACADIANA
THROUGH MID MORNING...AND OFFSHORE BY MONDAY AFTERNOON. BY MONDAY
EVENING INTO TUESDAY...THE REMNANT LOW OF FAY IS EXPECTED TO BEGIN
MOVING NORTHEAST AND AWAY FROM OUR REGION. THIS WILL DIMINISH THE
CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE MONDAY AND
TUESDAY.

WITH DRIER AIR MOVING ACROSS THE REGION WEDNESDAY...ONLY A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...INCREASING
TO A CHANCE FOR THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-470-LAZ027-030-031-041-042-051-TXZ180>182-201-215-216-
251100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-VERNON-BEAUREGARD-ALLEN-CALCASIEU-JEFFERSON DAVIS-
CAMERON-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
511 AM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND
SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
WEAKENING TROPICAL DEPRESSION FAY WILL CONTINUE TO MOVE WEST ACROSS
SOUTHERN MISSISSIPPI TODAY BEFORE THE CENTER IS EXPECTED TO STALL
OVERNIGHT NEAR BATON ROUGE. A GOOD CHANCE OF SHOWERS WITH ISOLATED
THUNDERSTORMS CAN BE EXPECTED OVER WESTERN LOUISIANA...WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER SOUTHEAST TEXAS.

OFFSHORE...NORTHWEST WINDS WILL INCREASE TO 15 KNOTS WITH SEAS
BUILDING 3 TO 5 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BY MONDAY EVENING INTO TUESDAY...THE REMNANT LOW OF FAY IS EXPECTED
TO BEGIN MOVING NORTHEAST AND AWAY FROM OUR REGION. THIS WILL
DIMINISH THE CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE
MONDAY AND TUESDAY.

WITH DRIER AIR MOVING ACROSS THE REGION WEDNESDAY...ONLY A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...INCREASING
TO A CHANCE FOR THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LANDRENEAU

The radar

The Lake Charles radar (KLCH), 128 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Martin

When
August 24, 5:20 PM CST
Where
St. Martin County, 0.69 mi N of Breaux Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.280, -91.900

Trees and power lines were blown down in Breaux Bridge.

Thunderstorm Wind, Iberia

When
August 24, 5:45 PM CST
Where
Iberia County, 0.69 mi N of New Iberia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.010, -91.820

Trees and power lines were blown down in New Iberia.

Thunderstorm Wind, St. Mary

When
August 24, 5:55 PM CST
Where
St. Mary County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
29.800, -91.500

Across Franklin, trees were blown down. One landed on a house, damaging the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133438, 133440, 133441.